Thyroid hormone is essential for normal nervous system functioning. I have plenty of neurological symptoms from both hypothyroidism and hyperthyroidism.
Iodine can be replaced by halogens fluorine, chlorine and bromine. Fluoride used to be a drug treatment for hyperthyroidism actually.
There are many possible side effects of doxycyline (recommend taking a probiotic supplement after taking antibiotics). Here is a small excerpt from RxList - Oracea (Doxycycline) Drug Overview of Side Effects...
"Tetracycline drugs such as doxycycline may rarely cause a serious increase in pressure inside the skull (intracranial hypertension-IH). The risk of this side effect is greater for women of childbearing age who are overweight or who have had IH in the past. If IH develops, it usually goes away after doxycycline is stopped; however, there is a chance of permanent vision loss or blindness. Get medical help right away if you have: persistent/severe headache, vision changes (such as blurred/double vision, decreased vision, sudden blindness), persistent nausea/vomiting."
Thanks so much! You were right in all areas. I have Hashimoto's Disease, and my symptoms are getting so much better. I went to a new endocrinologist that says all of my symptoms minus the vision (and he wouldn't discount that being a symptom either, just never saw it before) are thyroid related. My first endo said none of them were related! Wow, the difference in doctors. Personally, I think the intracranial pressure and vision problems were from the doxycyline, just as you mentioned. Unfortunately, the vision is the only thing not improving, so I possibly have permanent damage. The good news is that my thyroid symptoms are improving. I was increased to 88 mcg though and think I might be swinging hyper now. I am going to give it a few more days and then return to 75 mcg. Thanks for your help!!!
It takes 4-6 weeks for a dosage of T4 med, such as Synthroid to reach full potential in your blood and it's not the least uncommon for symptoms to worsen or for new ones to appear, while the body adjusts to the medication.
You're only hyper if you have symptoms of hyper caused by excessively high levels of FT3 and FT4... you haven't had your FT levels tested, so you don't know if have excessively high levels. Since it takes several weeks for the med to reach full potential in your blood, seesawing between dosages will only make it harder to stabilize your levels.
Good to hear you are improving. IH can cause damage to the optic nerve. One vitamin to try out to see if your vision improves is sublingual vitamin B12 in methylcobalamin form. I would try at least 1500 mcg daily.
Excerpt from Wellness Resource - Vitamin B12 as Methylcobalamin Repairs Nerves & Lowers Pain...
"Advanced science over the past few years has identified that the coenzyme form of vitamin B12, methylcobalamin, is readily taken up by neurons wherein it promotes the rejuvenation of nerves, reduction of excitotoxic injury, and the reduction of pain. Research shows that methylcobalamin can help the pain of diabetic neuropathy, neck pain, low back pain, and various types of neuralgia.
Doses range up to 1500 mcg per day to support nerves in pain-related stress. Based on the emerging science, various mechanisms contribute to pain reduction. These include improved nerve conduction velocity, nerve regeneration, and inhibited spontaneous discharges from neurons in neuropathic pain states."
Thank you both. I have a new concern. I think I may have antibodies for both Graves and Hashimoto. I know this is rare. In 2010 I had high TSI and now I have high TPO. Even though I have not had my TSI checked lately, am I safe to assume the antibodies are still high for that? (I just discovered this through searching through old records).
I switched back to 75 mcg today because my heart was pounding and I was extremely weak and nervous, waking from sleep. I think that the doctor that increased my dose to 88 did so too soon, as I had only been on the medication for 6 weeks total. I think I was still lowering in TSH and now I am probably near 0 at this point. My new doctor told me it was ok to decrease it back to 75. I don't like waivering, but I think that I was probably reaching scary hyper levels.
I was on B12 shots for a while, but stopped because my B12 levels were twice as much as where they should be. Would that be a different form of B12? It certainly did give me more energy when I would take a shot.Should I try the sublingual?
Thanks for any more advice!
If I see rare I'm going to say I have a good change of getting it. LOL On my rare list includes juvenile autoimmune pernicious anaemia (one of autoimmune diseases of polyglandular syndrome type 3), cryofibrinogenemia, and I've had both types of Hashitoxicosis.
The Graves antibodies also caused thyroid eye disease symptoms and pretibal myxedema on my shin (took a year to go away after Graves antibodies went away). If you have both antibodies the treatment is block and replace therapy.
Sublingual spray doesn't hurt so that is the bonus right there. In my case B12 injections caused serious breathing problems and I had a four month acne rash over half my body. And I also suffer the rollercoaster effects of feeling better than feeling worse before I get another injection to boost B12 up again. I like a daily dosage of B12. Nice and stable.
"It should be pointed out that, especially in the US literature, the term
‘hashitoxicosis’ is sometimes used to describe an autoimmune thyroid
disease overlap syndrome of Graves’ and Hashimoto’s disease.2
In this article the term is strictly limited to the ‘leakage’ symptoms of active
Hashimoto’s disease." - Hashitoxicosis – Three Cases and a Review of the Literature
Delivery System / Rate of Absorption*
Pill or tablet - 10%
Capsule - 20%
Gel Cap - 30%
Transdermal Patch - 45%
Sublingual Liquid - 50%
Intramuscular Injection - 90%
Intraoral or Sublingual Spray - 95%
Intravenous Injection - 100%
*Source: Physicians' Desk Reference, NPPDR No. 18:676, 1997